Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 57, NWS Des Moines, IA

June 7, 2009Davis County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 7, 2009, 9:55 PM CDT for Davis County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2009, 9:55 PM CDT (02:55 UTC)
Expired
Jun 7, 2009, 10:45 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Davis County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 5:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.5
Supercell composite
9.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:14 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 7, 6:14 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT SUN JUN 7 2009

...UPDATED AVIATION DISCUSSION AND WATCHES...

.SHORT TERM /TONIGHT/...
QUESTIONS THIS EVENING REALLY NOT WHETHER THERE WILL BE PRECIP...BUT
LOCATIONS AND SFC BASED VS ELEVATED.  BIGGER PICTURE HAS JET AND
ASSOCIATED SHORT WAVES INTO KS/NE...AND PARENT WAVE FARTHER BACK
INTO THE ROCKIES.  UNLIKE YESTERDAY...SYNOPTIC SCALE UVM IS MORE
PREVALENT UPSTREAM AND FAIRLY OBVIOUS IN LEAF-LIKE IR STLT IMAGERY
DUE TO THESE FEATURES.   19Z TOP SOUNDING STILL REFLECTS EML AND
FORMIDABLE CIN DUE TO 700/750MB WARM LAYER...HOWEVER THIS IS NOT
APPARENT FARTHER NORTH IN THE COOLER AIR TOWARD OAX.  19Z RUC
MLCAPE/CIN LOOKS TOO AGGRESSIVE WITH CAPE AMOUNTS AND CIN
EROSION...BUT GENERAL AREAS SEEM OK.  THUS EXPECT INITIATION TO
OCCUR SOMEWHERE BETWEEN TOP/OAX...POSSIBLY AROUND KBIE/KFNB NEAR
BEST 1000-950MB THETA-E CONVERGENCE.  INSTABILITY AND SHEAR /DEEP
AND SHALLOW/ APPEAR SUFFICIENT FOR SUPERCELLS...POSSIBLY TORNADIC.

EVEN IF THIS DOES NOT OCCUR...ELEVATED CONVECTION DEVELOPING OVER
NERN NE LIKELY A SIGN OF THINGS TO COME.  STRONG LIFT AND MOISTURE
CONVERGENCE ALONG 305K SFC SURGES RIGHT INTO IA TONIGHT AHEAD OF
APPROACHING FORCING.  AIRMASS MODIFIES QUITE A BIT WITH DIMINISHING
CIN AND MORE THAN ADEQUATE ELEVATED CAPES...SO HAVE BLANKETED
CATEGORICAL POPS.  SVR HAIL QUITE POSSIBLE OVERNIGHT AND CANNOT RULE
OUT AN ISOLD TORNADO THREAT EITHER AS 0-1KM SHEAR/HELICITY INCREASES
WITH LLJ AHEAD OF TRIPLE POINT.  VARIOUS HEAVY RAIN PARAMETERS ARE
FAVORABLE AS WELL IN TERMS OF THERMODYNAMICS AND STORM MOTION SO
HAVE INCLUDED HEAVY RAIN MENTION.

.LONG TERM /MONDAY THROUGH SUNDAY/...
THE FRONTAL BOUNDARY WILL QUICKLY PUSH INTO EASTERN IOWA AFTER 12Z
MONDAY WITH THE REMANTS OF THE EARLY MORNING MCS LINGERING ACROSS
EASTERN COUNTIES. DRY AND COOLER AIR WILL PUSH INTO THE STATE BEHIND
THE FRONT MONDAY WITH HIGHS IN THE 60S AND 70S. THE SFC RIDGE WILL
MOVE THROUGH MONDAY NIGHT BEFORE HEADING EAST TUESDAY. THERE IS
STILL A WIDE VARIETY OF MODEL SOLUTIONS REGARDING THE NEXT
SIGNIFICANT SHORT WAVE. THE LATEST OPERATIONAL GFS/ECMWF SPREAD RAIN
INTO THE FORECAST AREA DURING THE DAY ON TUESDAY...WHILE THE NAM
DELAYS THE ARRIVAL UNTIL TUESDAY NIGHT. FOR NOW...WILL MAINTAIN DRY
FORECAST DURING THE DAY FOR COLLABORATION PURPOSES...AND INTRODUCE
POPS TUESDAY NIGHT. WEDNESDAY WILL ALSO LIKELY BE AN ACTIVE DAY WITH
THE POTENTIAL FOR ANOTHER STRONGER SHORT WAVE TROUGH. IN THE LATER
PERIODS...THE NEXT BEST CHANCE OF RAIN APPEARS TO BE LATE IN THE
WEEKEND.

&&

.AVIATION...08/00Z
SURFACE FRONT REMAINS DRAPED ACROSS THE AREA. NORTH OF THE FRONT
I.E. AT KMCW IFR CIGS AND INTERMITTENT MVFR BR PERSIST WHILE SOUTH
OF THE FRONT AT THE OTHER TERMINAKLS MAINLY VFR CONDITIONS PREVAIL
ATTM. HOWEVER TSTORMS ARE MOVING ACROSS THE AREA AND WILL PRODUCE
PERIODS OF IFR OR LOWER CONDITIONS THIS EVENING. THESE WILL BE HIT
AND MISS SO WILL ONLY INCLUDE MORE THAN VCTS FOR HIGH CONFIDENCE
IMPACTS IN THE FIRST FEW HOURS OF THE TAFS. ADDITIONAL TSTORM
DEVELOPMENT IS EXPECTED OVERNIGHT...BUT AGAIN UNCERTAINTY REGARDING
TIMING AND LOCATION OF THIS CONVECTION PRECLUDES MORE THAN VCTS
THROUGH THE NIGHT ATTM. ALSO...THE SURFACE FRONT WILL FINALLY MOVE
SOUTHEAST ACROSS THE AREA DURING THE EARLY TO MID MORNING HOURS
MONDAY...WITH IFR CIGS SPREADING BEHIND THE FRONT THEN LIFTING TO
LOW MVFR AROUND FL012-015 BY MID MORNING AND PERSISTING AT LEAST
INTO THE AFTERNOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH IN EFFECT UNTIL 11 PM CDT FOR ADAIR-ADAMS-AUDUBON-
CASS-CLARKE-DALLAS-DECATUR-GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION.

TORNADO WATCH IN EFFECT UNTIL MIDNIGHT CDT FOR APPANOOSE-BOONE-
DAVIS-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-
STORY-TAMA-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...SMALL
LONG TERM...KINNEY
AVIATION...LEE
Hazardous weather outlook, Jun 7, 3:23 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT SUN JUN 7 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
323 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
BECOME MORE WIDESPREAD ACRO 2 INCHES OF
RAINFALL RECENTLY COULD HAVE SOME ISOLATED FLASH FLOODING
TONIGHT...ALTHOUGH A WIDESPREAD THREAT IS NOT ANTICIPATED. LESS
RAIN IS EXPECTED TO THE SOUTH OF INTERSTATE 80 AND THE FLASH FLOOD
THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT. THE OVERALL SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON...THROUGH
THE OVERNIGHT HOURS.

In the hours before

Local storm report, Jun 7, 7:40 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     2 NNW ANKENY AIRPORT    41.72N 93.58W
06/07/2009  E65 MPH          POLK               IA   TRAINED SPOTTER

&&

JJOHNSON
Special weather statement, Jun 7, 7:42 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT SUN JUN 7 2009

IAZ061-080115-
JASPER-
742 PM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JASPER COUNTY UNTIL 815
PM CDT...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLFAX...OR 19 MILES NORTHEAST OF DES
MOINES...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  LAMBS GROVE BY 805 PM CDT.
  NEWTON AND NEWTON AIRPORT BY 810 PM CDT.

MOYER
Special weather statement, Jun 7, 8:15 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SUN JUN 7 2009

IAZ049-050-080145-
MARSHALL-TAMA-
815 PM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND WESTERN
TAMA COUNTIES UNTIL 845 PM CDT...

AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARSHALLTOWN...OR 44 MILES WEST OF
MARENGO...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  LE GRAND BY 825 PM CDT.
  MONTOUR BY 830 PM CDT.
  GARWIN...GLADBROOK AND TOLEDO BY 840 PM CDT.

MOYER
Local storm report, Jun 7, 8:40 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     2 NNW MONTOUR           42.01N 92.73W
06/07/2009                   TAMA               IA   LAW ENFORCEMENT

            SEMI BLOWN OFF HIGHWAY 30 DUE TO SEVERE WIND.

&&

JJOHNSON
Local storm report, Jun 7, 8:47 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HEAVY RAIN       3 SE MARSHALLTOWN AIRPO 42.08N 92.88W
06/07/2009  M2.25 INCH       MARSHALL           IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 2.25 INCHES OF RAIN IN 15
            MINUTES.

&&

LEE
Local storm report, Jun 7, 9:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TORNADO          2 E GRIMES              41.66N 93.75W
06/07/2009                   POLK               IA   LAW ENFORCEMENT

            POSSIBLE TORNADO TRACK FROM NEAR GRIMES TO NEAR JOHNSTON.
            AREA OF TREE DAMAGE AND POWER LINES DOWN ALONG AN EAST TO
            WEST PATH IN THIS AREA.

&&

JJOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:06 PM CDTTornado WarningDMXPolk24 min
Jun 7, 7:08 PM CDTSevere Thunderstorm WarningDMXPolk37 min
Jun 7, 8:24 PM CDTSevere Thunderstorm WarningDMXTama51 min
Jun 7, 8:40 PM CDTAreal Flood AdvisoryDMXBlack Hawk, Grundy, Marshall, Tama2 hr
Jun 7, 8:58 PM CDTRiver Flood WarningDMXLucas, Wayne33 hr
Jun 7, 11:22 PM CDTFlash Flood WarningDMXAdams, Taylor6 hr
Jun 7, 11:56 PM CDTSevere Thunderstorm WarningDMXRinggold38 min
Jun 8, 12:02 AM CDTSevere Thunderstorm WarningDMXAdair, Cass43 min
Jun 8, 12:19 AM CDTAreal Flood AdvisoryDMXRinggold, Union5 hr
Jun 8, 12:38 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold21 min
Jun 8, 2:46 PM CDTRiver Flood WarningDMXMahaska, Marion28 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.